Dr Tvacha: Hair, Skin, Slimming, Anti-Ageing

Hair loss on weight loss medicine: prevention and recovery

The short answer

Some people on GLP-1 medicines such as semaglutide or tirzepatide notice extra shedding a few months after weight loss begins. In trials, hair loss was more common than with placebo and was linked to the weight reduction. It is usually temporary shedding (telogen effluvium). Enough protein, regular meals and checking your iron help lower the risk.

Key takeaways

  • In US FDA prescribing information, hair loss was reported in about 3% of adults on semaglutide for weight management versus 1% on placebo, and in 4 to 5% on tirzepatide versus 1% on placebo.
  • For tirzepatide, the label states that hair loss was associated with weight reduction, and it was more common in women.
  • The usual pattern is diffuse shedding starting two to four months after weight loss speeds up, which recovers once weight and intake stabilise.
  • Protein at every meal, not skipping meals because appetite is low, and checking iron stores are the most useful preventive steps.
  • Shedding can unmask pattern hair loss, so hair that does not recover deserves a proper look.

Why does hair fall on weight loss medicine?

I have taken a GLP-1 medicine myself, so I know the appetite change is real. See, what happens is, these medicines reduce appetite strongly. Many people simply eat much less, often far less than they realise, and protein is usually the first thing to drop, because heavy foods stop feeling appealing. Rapid weight loss, low calorie intake and low protein are all well-known triggers of telogen effluvium. A StatPearls review lists crash dieting and low protein intake among its causes.

In telogen effluvium, a large share of growing hairs shift into the resting phase together. Shedding begins around three months later, with a range of one to six months. That timing explains why hair fall often starts in month three or four of a weight loss programme, just when the scale is moving fastest.

Do the medicines themselves have any direct effect on hair follicles? That is not established. The tirzepatide prescribing information notes that hair loss was associated with weight reduction, which fits the telogen effluvium explanation.

What do the trial numbers show?

These figures come from US FDA prescribing information for the two medicines in adults with obesity or overweight.

Medicine (weight management) Hair loss on medicine Hair loss on placebo
Semaglutide (pooled doses) 3% 1%
Tirzepatide 5 mg 5% 1%
Tirzepatide 10 mg 4% 1%
Tirzepatide 15 mg 5% 1%

For tirzepatide, hair loss was reported in 7.1% of women on the medicine versus 1.3% on placebo, and in 0.5% of men versus 0%. No one on tirzepatide in those trials stopped the medicine because of hair loss.

So the honest reading is this. Most people on these medicines do not notice hair loss. But it is common enough that I plan for it from the start, especially for women.

How can I lower the risk?

Prevention is mostly about how the weight comes off, not just how much.

  1. Protein at every meal. When appetite is low, eat the protein first, before the rice or roti. Practical options: paneer, tofu, curd or hung curd, eggs, dal, chana, soya chunks, sprouts, fish or chicken, and a glass of milk or buttermilk. Your doctor can give you a personal daily target.
  2. Do not skip meals. Small, regular meals are easier on nausea and on hair than one large meal, or none.
  3. Check iron stores and vitamin levels before or early in treatment, particularly if you are a woman with heavy periods or you are vegetarian. See which blood tests matter for hair fall.
  4. Strength training. It helps protect muscle during weight loss, and muscle and hair both depend on adequate protein and energy.
  5. A sensible pace of dose increase. Dosing is a medical decision, and the dose is the skill. Adjusting it to the individual helps keep intake adequate. Do not increase doses on your own.
  6. Avoid stacking supplements. High-dose vitamin A and selenium can themselves cause hair loss. Take what your doctor recommends based on tests. See diet and hair.
  7. Be gentle with hair during the shedding phase. Avoid tight hairstyles and harsh chemical treatments.

If I am already shedding, will it come back?

For telogen effluvium, the outlook is good. The StatPearls review describes it as benign and self-limiting, with no scarring. Once your intake and weight stabilise, shedding usually settles within a few months. Regrowth can take up to six months to begin and longer to become noticeable, because hair grows about 1 cm a month.

What helps during recovery: - Keep protein intake steady, even on low-appetite days. - Correct any deficiency the tests show. - Track your hair with monthly photos taken in the same light, not by counting hairs in the shower. See tracking hair progress with photos. - Do not stop a medicine that is working for your health without discussing it with your doctor. Shedding alone is rarely a reason to stop, and the decision depends on your overall plan.

When is it not just weight loss shedding?

Sometimes the shedding uncovers a problem that was already starting quietly. The StatPearls review notes that telogen effluvium can unmask pattern hair loss, especially in women. That is very important to understand, because the two need different plans. See your doctor if:

  • Shedding continues for more than six months.
  • Your parting is widening, your temples are receding, or your crown is thinning.
  • You notice round bald patches.
  • The hair loss comes with tiredness, feeling cold, palpitations or other new symptoms.

In these cases, the hair needs its own assessment. Read sudden hair shedding (telogen effluvium) for more.

How we approach this at Dr Tvacha

My approach to medical weight loss rests on three things: the dose, protein and strength training, with the right supplements where tests show a need. It's a triad, actually, and the same triad protects hair. In the Endgame Weight Programme, I review you myself every month, so that is a natural point to raise any shedding early. If shedding persists or pattern hair loss seems to be appearing, a hair diagnosis at our Thane, Andheri, Bandra or Dahisar centre can be arranged through the hair plan. Any prescription decision is made after assessment.

Frequently asked questions

Does semaglutide or tirzepatide cause hair loss?

In the trials, hair loss was reported more often than with placebo: about 3% on semaglutide versus 1% on placebo, and 4 to 5% on tirzepatide versus 1%. The tirzepatide prescribing information links it to weight reduction. The usual cause is temporary shedding from rapid weight loss and lower intake, not permanent damage to hair follicles.

When does hair loss start on weight loss injections?

Usually two to four months after weight loss speeds up. Telogen effluvium shedding typically begins about three months after the trigger, with a range of one to six months. That is why many people notice it after the first few months of treatment, often when the scale is moving fastest and appetite is at its lowest. Normally I warn people about this window in advance.

Will my hair grow back after weight loss shedding?

In most cases, yes. Telogen effluvium is temporary and does not scar the follicles. Once your intake and weight stabilise and any deficiencies are corrected, shedding usually settles and regrowth follows over the next several months. If your hair has not recovered after about six months, or you see a widening parting or receding temples, have it checked for pattern hair loss.

How much protein should I eat on weight loss medicine?

It depends on your weight, age, kidney health and activity, so ask your doctor for a personal target. My practical rule: a clear protein source at every meal, and eat it first when appetite is low. Paneer, tofu, curd, eggs, dal, chana, soya, fish or chicken all work. Protein supplements can help if you cannot reach your target from food.

Should I stop my weight loss medicine if my hair is falling?

Not without discussing it with your doctor. Shedding linked to weight loss is usually temporary, and in the trials no one stopped tirzepatide because of hair loss. I would first review your protein intake, dose pace and blood tests. Whether to stop or change a prescription depends on your overall health goals, and we decide that together.

Dr Amit Karkhanis

Written by

Aesthetic Physician · MBBS, Dip. Dermatology (UK) · Reg. No. 2001/02/1124

Founder of Dr Tvacha, practising in Thane since 2005. Leads the weight loss and hair programmes.

Sources

This article is for general education and does not replace a consultation. Medicines and treatments are prescribed only after a doctor's assessment. Last reviewed 25 October 2026.

Still Got A Question? Ask It. →

(book the Rs 499 hair diagnosis, or message us on WhatsApp first. we reply within two hours on working days.)

022 7123 7000 · Mon to Sat, 11 am to 8 pm